Alert archive / Kentucky / River Flood Advisories in 2011

River Flood Advisory 43, NWS Jackson, KY

April 16, 2011Estill County, Powell County, Kentucky

NWS Jackson, KY issued this river flood advisory at Apr 16, 2011, 11:51 AM EDT for Estill County, Powell County, Kentucky. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2011, 11:51 AM EDT (15:51 UTC)
Expired
Apr 17, 2011, 9:09 AM EDT
In force
21 hr
Issued by
NWS Jackson, KY

Counties Estill County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River at Clay City (CYCK2). The gauge peaked at 16.92 ft at Apr 17, 2011, 1:00 PM EDT.

actionminormoderate510152004/1604/1704/18
Action stage
13 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03283500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Apr 16, 8:14 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 16, 8:14 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
814 AM EDT SAT APR 16 2011

.SHORT TERM.../TODAY THROUGH SUNDAY/

A COLD FRONT WAS PUSHING EAST THROUGH THE REGION EARLY THIS MORNING.
WIDESPREAD SHOWERS WERE OCCURRING AHEAD OF THE FRONT. AT THE START
OF THE FORECAST PERIOD AT 12Z...THE FRONT SHOULD BE JUST ABOUT TO
EXIT THE EASTERN PORTION OF THE FORECAST AREA. THIS WILL RESULT IN A
SHARP POP GRADIENT AT THE START OF FIRST PERIOD. A LULL IN PRECIP IS
THEN EXPECTED DURING THE LATE MORNING BEFORE MORE LIGHT RAIN MOVES
IN DURING THE AFTERNOON UNDER AN UPPER LOW/TROUGH. AFTERNOON PRECIP
AMOUNTS SHOULD BE LIGHT...WITH MOISTURE LIMITED TO LESS THAN 10K FEET
IN DEPTH. HOWEVER...THINK THAT THE PROBABILITY IS HIGH FOR AT LEAST A
HUNDREDTH AND HAVE USED LIKELY POPS. THIS REGIME WILL HOLD INTO
TONIGHT...AND HAVE USED 40-60 PERCENT POPS...RUNNING A LITTLE BIT
ABOVE MOS SUGGESTIONS. THE UPPER LEVEL SYSTEM PULLS OUT TONIGHT AND
SURFACE RIDGING BUILDS IN FROM THE SW...BRINGING DECREASING CLOUDS
OVERNIGHT. SUNDAY WILL START OUT MAINLY CLEAR...BUT AN INCREASE IN
CLOUDS IS FORECAST DURING THE DAY AS A COLD FRONT APPROACHES FROM THE
NORTH.

WITH MIXING DURING THE DAY TODAY...WINDS WILL PICK UP AGAIN.
HOWEVER...THINK THEY WILL BE JUST BELOW LAKE WIND ADVISORY
CRITERIA...AND HAVE DISCONTINUED THE ADVISORY.

.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/

FOCUS TONIGHT WAS ON SHORT TERM WEATHER...SO NOT MUCH EDITING WAS
PERFORMED ON THE LONG TERM. BASED ON A GLANCE AT THE 16/00Z MODEL
DATA...NOT MUCH EDITING WAS NEEDED ANYWAY.

THE LONGWAVE PATTERN WILL FEATURE THE DEVELOPMENT OF RIDGING OVER
THE SOUTHEAST CONUS...WHICH ONCE ESTABLISHED WILL PRETTY MUCH REMAIN
IN PLACE THROUGHOUT THE PERIOD. THIS WILL PROVIDE ABOVE NORMAL
TEMPERATURES FOR MOST...IF NOT ALL OF THE PERIOD. A TROUGH WILL
EMERGE ONTO THE PLAINS BY TUESDAY AND HEAD FOR THE GREAT LAKES
REGION. THIS WILL FORCE A COLD FRONT THROUGH OUR REGION ON
WEDNESDAY. LOW CHANCE POPS WILL BE CONTINUED MONDAY NIGHT AND
TUESDAY MORNING WITH THE DEVELOPMENT OF A STOUT LOW LEVEL JET UP THE
OHIO VALLEY. HIGH CHANCE POPS WILL THEN BE CARRIED WITH THE FRONTAL
PASSAGE ON WEDNESDAY. A POTENT WIND FIELD IS PROGGED TO ACCOMPANY
THIS SYSTEM THROUGH OUR REGION...ALONG WITH MODEST INSTABILITY SO
ANOTHER SEVERE WEATHER THREAT LOOMS.

THE FORECAST FOR THURSDAY AND FRIDAY REMAINS VERY LOW CONFIDENCE.
THE 16/00Z MODEL CONSENSUS HAS TRENDED TOWARD A DRIER FORECAST NOW
FOR THURSDAY WITH THE MIDWEEK FRONT DROPPING TEMPORARILY TO OUR
SOUTH BEFORE RETURNING AS A WARM FRONT ON FRIDAY. WILL ADVERTISE A
SLIGHT CHANCE OF SHOWERS/TSTORMS IN THE FORECAST BOTH DAYS AND LOWER
TEMPS A DEGREE OR TWO FOR NOW.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

A COLD FRONT LAID OUT NORTH/SOUTH OVER EXTREME EASTERN KENTUCKY AT
12Z WAS MOVING EAST. RAIN AND LOCALIZED HEAVY SHOWERS WERE OCCURRING
NEAR AND AHEAD OF THE FRONT...BRINGING AREAS OF MVFR AND IFR. DRIER
AIR WILL WORK ITS WAY IN FROM THE WEST AFTER COLD FRONTAL PASSAGE.
THIS WILL BRING IMPROVEMENT IN CONDITIONS TO MAINLY LOW VFR BY 15Z.
HOWEVER...THE IMPROVEMENT IS LIKELY TO BE SHORT-LIVED. AN AREA OF
LIGHT RAIN WITH MVFR CONDITIONS UNDER AN UPPER LEVEL LOW IS EXPECTED
TO MOVE IN FROM WEST TO EAST FROM 18Z TO 00Z. THIS WILL LAST INTO THE
EVENING. THE UPPER LOW WILL PULL OUT TO THE EAST AND SURFACE HIGH
PRESSURE WILL BUILD IN FROM THE SOUTHWEST OVERNIGHT...BRINGING
CLEARING SKIES AND VFR.

WINDS WILL PICK UP OUT OF THE WEST DURING THE DAY SATURDAY...GUSTING
AROUND 25 KNOTS AT TIMES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM....ABE
AVIATION...HAL
Hazardous weather outlook, Apr 16, 5:32 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
532 AM EDT SAT APR 16 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
532 AM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Local storm report, Apr 16, 6:45 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      WALLINS CREEK           36.83N 83.41W
04/16/2011                   HARLAN             KY   EMERGENCY MNGR

            SIX INCHES OF WATER FLOWING OVER HWY 219.

0610 AM     FLASH FLOOD      EVARTS                  36.86N 83.20W
04/16/2011                   HARLAN             KY   EMERGENCY MNGR

            A FOOT OF WATER FLOWING OVER BOTH LANES OF HWY 38.

&&

ABE
Local storm report, Apr 16, 9:46 AM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
946 AM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      BEAUTY                  37.84N 82.44W
04/16/2011                   MARTIN             KY   911 CALL CENTER

            ROAD IMPASSABLE NEAR THE INTERSECTION OF HIGHWAY 2031 AND
            KY HIGHWAY 40

&&

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:23 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Rockcastle and 2 more6 hr
Apr 16, 2:47 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Morgan, Powell, Rowan and 1 more4 hr
Apr 16, 3:13 AM EDTAreal Flood AdvisoryJKLElliott, Floyd, Johnson, Knott, Magoffin, Martin and 1 more4 hr
Apr 16, 3:56 AM EDTRiver Flood AdvisoryJKLEstill7 hr
Apr 16, 4:29 AM EDTRiver Flood AdvisoryJKLLee60 hr
Apr 16, 5:19 AM EDTAreal Flood AdvisoryJKLFloyd, Harlan, Knott, Leslie, Letcher, Perry and 1 more7 hr
Apr 16, 6:02 AM EDTFlash Flood WarningJKLBell, Harlan4 hr
Apr 16, 6:55 AM EDTAreal Flood AdvisoryJKLBreathitt, Elliott, Floyd, Johnson, Knott, Leslie and 7 more4 hr
Apr 16, 7:03 AM EDTRiver Flood AdvisoryJKLBell4 hr
Apr 16, 7:23 AM EDTRiver Flood AdvisoryJKLHarlan5 hr
Apr 16, 7:39 AM EDTRiver Flood AdvisoryJKLWhitley3 hr
Apr 16, 7:51 AM EDTFlash Flood WarningJKLFloyd, Knott, Martin, Pike5 hr
Apr 16, 8:12 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Powell, Wolfe4 hr
Apr 16, 10:05 AM EDTRiver Flood WarningJKLBell19 hr
Apr 16, 10:16 AM EDTRiver Flood WarningJKLWhitley56 hr
Apr 16, 10:26 AM EDTRiver Flood WarningJKLEstill46 hr
Apr 16, 11:52 AM EDTRiver Flood WarningJKLKnox35 hr
Apr 16, 12:49 PM EDTAreal Flood WarningJKLMartin9 hr
Apr 16, 2:17 PM EDTRiver Flood AdvisoryJKLOwsley23 hr
Apr 16, 4:02 PM EDTRiver Flood AdvisoryJKLClay7 hr
Apr 16, 5:01 PM EDTRiver Flood AdvisoryJKLMagoffin22 hr

Nearby

River Flood Advisories in Kentucky, 2011Every river flood advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.